Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Huntsville, AL

February 24, 2018Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 24, 2018, 10:29 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 10:29 PM CST (04:29 UTC)
Expired
Feb 24, 2018, 11:00 PM CST
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS54 KHUN 250429
SVRHUN
ALC033-077-250500-
/O.NEW.KHUN.SV.W.0002.180225T0429Z-180225T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1029 PM CST SAT FEB 24 2018

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lauderdale County in northwestern Alabama...
  Northwestern Colbert County in northwestern Alabama...

* Until 1100 PM CST

* At 1029 PM CST, a severe thunderstorm was located near Burnsville,
  or near Iuka, moving east at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Underwood-Petersville, Waterloo, Riverton, Wright, Threet and
  Eastport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8770 3490 8766 3480 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0429Z 250DEG 46KT 3488 8826 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Stumpf
1 follow-up statement
228 
WWUS54 KHUN 250450
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1050 PM CST SAT FEB 24 2018

ALC033-077-250500-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-180225T0500Z/
Lauderdale AL-Colbert AL-
1050 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES WILL EXPIRE AT 1100 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3500 8770 3490 8766 3480 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0450Z 250DEG 46KT 3497 8797 

$$

Stumpf

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:45 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 24, 9:45 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
945 PM CST Sat Feb 24 2018

.NEAR TERM...(Rest of tonight)
Issued at 945 PM CST Sat Feb 24 2018

A mid-level shortwave trough currently over the northern Plains is
forecast to deepen and pivot northeastward into the upper MS
Valley/western Great Lakes overnight. Near term guidance suggests
that unamplified southwest flow aloft will be maintained across our
region between the trough and a subtropical ridge extending from the
FL peninsula west-southwestward into the Bay of Campeche.

As the intensifying surface low related to the northern stream
trough lifts north-northeastward and away from our region, the
trailing cold front will advance southeastward--likely entering
northwest AL shortly before Midnight and exiting the southeastern
counties just before sunrise. Showers and a few embedded
thunderstorms will continue to spread eastward across the CWFA as the
cold front approaches, and although the threat for storms will end
with passage of the front, a 2-4 hour period of light-moderate rain
will occur in the wake of the frontal wind shift to the northwest.

With boundary layer dewpoints now in the lower 60s beneath a 50-60
knot southwesterly low-level jet, any deeper convective updrafts in
our region will have the capability of developing mesocyclones with
an attendant threat for locally damaging winds and brief tornadoes.
However, with the strongest synoptic scale ascent related to the mid-
level trough lifting northeastward with time, lapse rates will
continue to weaken--limiting overall instability and the coverage of
thunderstorms. Based on this reasoning, we will continue to mention
brief tornadoes/damaging winds as threats, but will gradually scale
back the potential coverage of severe storms. Aside from hazards
directly associated with convection, gradient flow along the higher
terrain of the Cumberland Plateau in southern TN may still approach
Wind Advisory criteria late this evening, and persistent moderate-
locally heavy rainfall may result in some minor flooding by tomorrow
morning.

.SHORT TERM...(Sunday)
Issued at 220 PM CST Sat Feb 24 2018

The line of storms may still be lingering over our far southeastern
counties through mid to late morning on Sunday, with scattered
showers possible behind this line. The cold front will be pushing out
of the TN Valley around daybreak Sunday and push completely south of
the area by noon. Light rain may linger just behind the front, so
will keep low chance for this light precip through the day. Models
are fairly consistent on stalling the cold front just to our south,
and this will keep clouds in the forecast through the day. Given the
cold air advection behind the front, and extensive cloud cover,
temperatures will only warm into the lower to mid 60s. So, many
locations will likely observe their daytime highs during the predawn
hours.

.LONG TERM...(Sunday night through Friday)
Issued at 220 PM CST Sat Feb 24 2018

Models continue to shift the front into southern Alabama northeast
to near the Atlanta area later Sunday afternoon. With a 1020 high
quickly on its heels, there looks to be some much drier air and
subsidence pushing into northwestern Alabama and locations north of
the Tennessee River. There still looks to be some light to moderate
rain behind the front south of the Tennessee River though. Models
then depict some fairly strong upper level forcing developing in
Mississippi and Lousiana moving northeast along the front. At this
point this helps to slow the front's movement further southeast and
keeps more widespread rainfall in the area (especially south of the
Tennessee River) through Sunday night. As this occurs, overunning
increases north of the front, before a 70 to 80 knot 500 jet pushes
through the area with a longwave trough axis, bringing a temporary
end to additional rainfall. Before the longwave trough axis moves
through, an additional half an inch to three quarters of an inch of
additional rainfall looks possible, maybe some locally higher amounts
than that south of the Tennessee River. This could cause some
rivers/streams to rise near to to flood stage and could not rule out
some isolated localized flooding.

A period of dry weather returns Monday afternoon through Tuesday, as
a stronger area of high pressure moves in behind the re-enforcing
longwave trough axis. Some high clouds may linger through noon or so,
but most areas should see quite a bit of sunshine in the afternoon.
Thus, despite some cold air advection, highs should still be in the
lower to mid 60s. A cool night compared to the recent low
temperature spread, with lows in the lower 40s (maybe even upper 30s
in Southern Middle TN). Southeast boundary layer flow returns on
Tuesday, which should allow for an even warmer day on Tuesday. Highs
in the upper 60s to around 70 degrees looks reasonable, especially
with good low level mixing and 925 mb temperatures in the 11 to 14
degree range.

Unfortunately, this only looks like a very brief break from an more
unsettled and rainy weather pattern. By Tuesday afternoon/evening
models show fairly strong upper level energy moving northeast from
Mississippi and Louisiana toward northwestern Alabama, as the surface
high quickly begins to shift east into the Atlantic. PWATS climb to
between 1.0 and 1.5 inches. Very strong forcing both at low and mid
levels are shown by models with this energy. Models do show this
boundary concentrating upper level forcing over the area through
Thursday, when a stronger cold front pushes through the area. Ahead
of this front an additional round of heavy rain and stronger storms
are possible. In all at least 2 to 3 inches of rainfall (possibly a
good bit more) is possible from middle toward the end of next week.
Couldn't rule out some strong to severe storms on Wednesday, but this
still is very uncertain. The biggest threat right now looks to be
flash flooding and river flooding potential during this period.

Dry, but much cooler (compared to what we have seen over the last
few weeks) is in store with highs dropping back into the mid to upper
50s and lows in the 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 603 PM CST Sat Feb 24 2018

Although isolated prefrontal shra/tsra will be possible this
evening, we expect VFR conditions to prevail at HSV/MSL, with sct-bkn
stratocu in the 2500-4000 ft layer beneath bkn altostratus. A lower
stratus deck will likely develop from W-to-E btwn 03-05Z, as a cold
front and associated squall line of tsra begin to approach the region
from the MS Valley. At this time, it appears as if the frontal
squall will impact MSL/06-08Z and HSV/08-10Z, with IFR cigs/vsby psbl
in +TSRA. Gusty SSW flow in the 15-25 knot range will veer quickly
to the NW and diminish in the wake of the squall line, with a 4-6 hr
period of -RA expected along with MVFR cigs/vsby reductions. Threat
for lingering rain should shift to the S/E of the terminals by
14-16Z, with winds bcmg lgt/vrbl as a weak sfc ridge builds into the
TN Valley from the north. Although low-mid level clouds should become
more sct through the late morning/aftn, an overcast cirrostratus
deck will persist through end of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...70/DD
SHORT TERM...73
LONG TERM...KTW
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 24, 10:27 PM CST, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1027 PM CST Sat Feb 24 2018

ALZ001>010-016-TNZ076-096-097-251130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1027 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of tonight...

Strong to severe thunderstorms will be possible overnight, as a cold
front pushes southeastward across the outlook area. The main threats
with the storms will be damaging winds in the 60 to 70 mph range and
brief tornadoes. Both the coverage and intensity of thunderstorms is
expected to diminish as the cold front reaches northeast Alabama
closer to sunrise.

Aside from hazards associated with thunderstorms, strong southwest
winds will persist ahead of the cold front through the early morning
hours on Sunday. Both sustained wind speeds and gusts will approach
Wind Advisory criteria along the Cumberland Plateau in southern
Tennessee. Persistent moderate to locally heavy rainfall may also
lead to minor flooding early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms will be possible after sunrise on Sunday to
the east of a line from Scottsboro to Cullman.

Another round of numerous showers and isolated thunderstorms is
expected beginning on Tuesday night and perhaps lingering through
Thursday. This system has the potential to bring locally heavy and
perhaps even flooding rainfall to the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible through early Sunday morning.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:02 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale28 min
Feb 24, 11:26 PM CSTSevere Thunderstorm WarningHUNLauderdale34 min
Feb 24, 11:36 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence54 min
Feb 24, 11:48 PM CSTRiver Flood WarningHUNColbert, Lauderdale24 hr
Feb 25, 12:24 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence, Limestone, Morgan47 min
Feb 25, 1:41 AM CSTSpecial Weather StatementHUNCullman, Madison, Morgan64 min
Feb 25, 2:24 AM CSTSpecial Weather StatementHUNJackson, Marshall66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.